Hail, Jackson
- When
- May 31, 2:56 PM CST
- Where
- Jackson County, Blue Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.020, -94.280
Warm air returing north across a frontal boundary, allowed for isolated severe thunderstorm development across central Missouri, May 31, 2008. Large hail was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Warm air returing north across a frontal boundary, allowed for isolated severe thunderstorm development across central Missouri, May 31, 2008. Large hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:10 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 PM CDT SAT MAY 31 2008 .DISCUSSION.... CONCERN IS ONCE AGAIN THE THREAT OF CONVECTION THE NEXT COUPLE OF DAYS. CONVECTION DEVELOPED LATE LAST NIGHT AND TODAY FROM SRN KS INTO NERN OK/SWRN MO. OUTFLOW FROM THIS CONVECTION HAS MASKED THE TRUE POSITION OF THE BOUNDARY WITH THE TRUE BOUNDARY POSSIBLY LOCATED AROUND THE I-70 CORRIDOR. REGARDLESS...THE BOUNDARIES HAVE EFFECTIVELY DRIVEN THE SFC-H8 THETAE RIDGE SW...FROM THE OK/KS BDR ESE TO THE ARK/MO BORDER. MDLS SUGGEST THAT ISENTROPIC LIFT SHOULD REMAIN IN THE VICINITY OF THE THIS THETAE RIDGE...THUS KEEPING THE THREAT OF CONVECTION TO THE SOUTH OF THE CWA THROUGH SUNDAY. HOWEVER...CANNOT RULE AN ISOLATED SHOWER OR THUNDERSTORM DRIFTING NORTH INTO THE XTRM SRN CWA. OTHERWISE...A FEW SPRINKLES ARE POSSIBLE ACROSS THE NRN CWA THROUGH SUNDAY WITH WEAK ACCAS DEVELOPMENT DUE TO WEAK ISENTROPIC LIFT ON THE 310K SFC. ELSEWHERE...THE WK BOUNDARY ALONG THE I-70 CORRIDOR WILL CONTINUE TO TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTN AND EARLY THIS EVE IN AN AREA OF WEAK TO MODERATE INSTABILITY. CONVERGENCE IS QUITE WEAK AND WITH THE LOSS OF INSOLATION...ANY ACTIVITY SHOULD DISSIPATE SHORTLY AFTER SUNSET. BY LATE SUNDAY NIGHT...MODELS SUGGEST A WEAK SHORTWAVE WILL EJECT EAST INTO THE CENTRAL PLAINS. IN RESPONSE...MODELS SUGGEST THAT A 40 KNOT LLJ WILL BEGIN TO SURGE NORTH LATE SUNDAY NIGHT INTO ERN KS AND WEST CENTRAL MISSOURI. THE LLJ ENHANCES THE ISENTROPIC LIFT ON THE 305 SFC...PROVIDING A THREAT OF CONVECTION FOR THE SWRN CWA LATE SUNDAY NIGHT AND MON AM...SPREADING NE DURING THE DAY. WL KEEP THE CHCS LOW AT THIS TIME DUE TO CONCERN THAT THE SHORTWAVE MAY NOT BE ABLE TO DRIVE THE THETAE RIDGE NORTH...GIVEN THE CURRENT POSITION OF THE SFC-850 MB THETAE RIDGE. IN ADDITION...CONVECTION TONIGHT THROUGH SUNDAY MAY DRIVE THE INSTABILITY AXIS FURTHER SOUTH THAN MODELS INDICATE. DB MEDIUM RANGE (TUESDAY THROUGH SATURDAY)... MEDIUM RANGE SUITE OF MODELS EXHIBITING BETTER CONSISTENCY AND CONTINUITY TODAY REGARDING THE OVERALL EVOLUTION OF THE LARGE SCALE SYNOPTIC PATTERN OF THE SRN CONUS SUBTROPICAL RIDGE BECOMING DAMPENED...THEN SHIFTED EAST WHILE STRONG WAVE ENERGY ON THE FORWARD FLANK OF A 120+KT JET DIGS AGGRESSIVELY INTO THE CNTRL ROCKIES...AND EVENTUALLY SPINS OUT ACROSS THE CNTRL AND NRN PLAINS TOWARDS THE END OF THE PERIOD. HOWEVER...THERE STILL REMAINS SEVERAL SUBTLE DIFFERENCES IN THE SYNOPTIC PATTERN...PARTICULARLY ACROSS CNTRL CANADA EARLY IN THE PERIOD...AS WELL AS MESOSCALE DETAILS THROUGHOUT MOST OF THE MEDIUM RANGE THAT LEAD TO LARGE UNCERTAINTIES IN PRECIPITATION TIMING AND PLACEMENT PRECEDING THE PASSAGE OF THE LARGE WRN TROUGH. OVERALL...PREFER A BLEND OF THE 00Z ECMWF AND 12Z GFS ENSEMBLE MEAN EARLY IN THE PERIOD...PLACING LESS EMPHASIS ON RIDGING ALOFT ACROSS CNTRL CANADA...AND HENCE WEAKER SFC PRESSURE RISES OVER THE NRN PLAINS AND FAR LESS OF A SOUTHWARD PUSH TO A FRONTAL BOUNDARY INTO THE FORECAST AREA TUESDAY AND WEDNESDAY. FOR THURSDAY AND BEYOND...00Z ECMWF IS A DISTINCT FAST OUTLIER COMPARED TO MOST OTHER MODEL GUIDANCE...WHILE THE MAJORITY OF ENSEMBLE MEMBERS APPEAR TOO SLOW CONSIDERING THE SEASONALLY ANOMALOUS STRENGTH OF THE JET SEGMENT PUSHING THROUGH THE BACK SIDE OF THE TROUGH AXIS. HERE...12Z OPERATIONAL GFS LOOKS LIKE A VERY GOOD COMPROMISE IN TIMING AND STRENGTH. PRECIPITATION CHANCES IN THE TUESDAY THROUGH THURSDAY MORNING WILL BE COMPRISED OF PERIODIC RETURN FLOW ISENTROPIC LIFT/THETA-E ADVECTION. VERY DIFFICULT TO PINPOINT ANY PARTICULARLY MORE FAVORABLE TIME AND LOCATION FOR PRECIP AS NUMEROUS WEAK BOUNDARIES AND FAR FROM WELL DEFINED FORCING SHOULD DOMINATE THE REGION. WILL CONTINUE A POP FORECAST TRENDED TOWARDS CLIMATOLOGY OF 20-30 PERCENT CHANCES...UNDERSTANDING THAT MUCH OF THIS PERIOD WILL NOT EXPERIENCE RAINFALL...HOWEVER CONDITIONS WILL BE FAVORABLE DURING MUCH OF THIS TIME FOR RAINFALL. REGARDING TEMPERATURES...ENSEMBLE SPREADS REMAIN FAIRLY LOW...AND FAVOR READINGS AROUND 1 NORMALIZED STANDARD DEVIATION ABOVE AVERAGE. HIGHEST IMPACT WEATHER WILL MOST LIKELY OCCUR ACROSS THE REGION THURSDAY AND FRIDAY. AFOREMENTIONED DEEP WRN TROUGH WILL PROPAGATE INTO THE CNTRL/NRN PLAINS DURING THIS TIME...OVERSPREADING A VERY MOIST UNSTABLE...YET STRONGLY CAPPED ENVIRONMENT. FORECAST MODEL SOUNDINGS SHOW A CLASSIC WARM SECTOR LOADED GUN TYPE PROFILE PRIOR TO STRONG DYNAMICS AND INTENSE SHEAR RELEASING THIS ENERGY. ALTHOUGH SEVERAL DAYS IN THE FUTURE WITH MANY POSSIBLE LIMITING FACTORS THAT COULD MATERIALIZE...ALL MODELS INDICATE A PATTERN EASILY RECOGNIZABLE AS A PROLIFIC SEVERE WEATHER PRODUCER. FOR THE LOWER MISSOURI RIVER VALLEY...TIMING OF THE UPPER WAVE INTO THE PLAINS WILL BE PARAMOUNT IN DETERMINING THE MAGNITUDE OF THE SEVERE RISK. GIVEN THE PREFERENCE FOR THE 12Z OPERATIONAL GFS...IT APPEARS CONVECTIVE INITIATION WOULD BE LOCATED TOWARDS CNTRL KANSAS/NEBRASKA...WITH THUNDERSTORM ACTIVITY REACHING THE FORECAST AREA DURING THE OVERNIGHT HOURS...KEEPING THE RISK SOMEWHAT TEMPERED...ALBEIT STILL A RISK GIVEN THE STRONG DYNAMICAL NATURE TO THE SYSTEM. A FASTER SOLUTION (IE. 00Z ECMWF) WOULD SIGNIFICANTLY INCREASE THE RISK FOR ALL MODES OF SEVERE WEATHER INTO ERN KANSAS/WRN MISSOURI THURSDAY AFTERNOON...WHILE A MUCH SLOWER SOLUTION (IE. SEVERAL OF THE GFS ENSEMBLE MEMBERS) MAY ALLOW A MORE SIGNIFICANT SEVERE RISK TO BE DELAYED UNTIL FRIDAY FOR MUCH OF THE IMMEDIATE AREA. CONTINUED CLOSE INTERROGATION OF THIS SYSTEM WILL BE NECESSARY FOR THE NEXT SEVERAL DAYS. 21 && .AVIATION... FOR THE 18Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH LIGHT/VARIABLE WINDS. MAY SEE A FEW SPRINKLES. OTHERWISE...THE DEEP CONVECTION WILL REMAIN WELL TO THE SOUTH OF THE TERMINALS. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT SAT MAY 31 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 340 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT IS HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK WITH A CHANCE FOR SEVERAL ROUNDS OF THUNDERSTORM ACTIVITY SUNDAY NIGHT THROUGH TUESDAY...AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE WEATHER IS POSSIBLE WITH ANY OF THE CONVECTION. WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE...LOCALIZED HEAVY RAINFALL COULD LEAD TO ADDITIONAL FLOODING CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 349 PM CDT SAT MAY 31 2008 MOZ039-040-046-312115- COOPER-HOWARD-SALINE- 349 PM CDT SAT MAY 31 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN COOPER...SOUTHERN SALINE AND SOUTHWESTERN HOWARD COUNTIES UNTIL 415 PM CDT... AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MARSHALL...MOVING EAST AT 20 MPH. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN COOPER... SOUTHERN SALINE AND SOUTHWESTERN HOWARD COUNTIES...INCLUDING THE TOWNS OF NELSON...BLACKWATER AND ARROW ROCK. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. 21
The Pleasant Hill radar (KEAX), 23 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99986, 99987.